Arkansas, 2015

Flash Flooding and Damaging Winds in Arkansas, May 29, 2015

May 29, 2015 · NWS TSA · 5 events in 3 counties and zones

An upper level disturbance moved through the Southern Plains on the 29th. Thunderstorms developed over northwestern Arkansas during the afternoon hours as this system approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level disturbance moved through the Southern Plains on the 29th. Thunderstorms developed over northwestern Arkansas during the afternoon hours as this system approached. Damaging wind occurred as these storms moved through the region as well as locally heavy rainfall that resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 2:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 29, 2:11 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 PM CDT FRI MAY 29 2015

.DISCUSSION...
NEAR TERM...TORNADO WATCH FOR FAR ERN OK/NW AR UNTIL 7 PM. HAVE SEEN
SUPERCELL STRUCTURES ALONG LEADING EDGE OF PRECIPITATION SHIELD THAT
IS GRADUALLY ADVANCING NORTH AND EAST. GIVEN THE LOW LCL ENVIRONMENT
AND FAVORABLE LOW-LEVEL WIND FIELDS...A FEW TORNADOES WILL BE
POSSIBLE OVER THE NEXT FEW HOURS.

WITH PRECIPITABLE WATER VALUES RUNNING AROUND 1.5-2.0
INCHES...RAINFALL RATES WILL CONTINUE TO BE VERY EFFICIENT WITH
POCKETS OF 1-2 INCHES/PER HOUR LIKELY. THIS ACTIVITY WILL
GRADUALLY TRANSLATE EAST THROUGH THE EVENING AS THE MAIN TROF AXIS
SHIFT EAST. THE COLD FRONT CURRENTLY ENTERING KS WILL MOVE INTO NE
OK AFTER MIDNIGHT...AND THERE COULD BE SOME ADDITIONAL DEVELOPMENT
ALONG THIS BOUNDARY AS WELL AS OTHER SHOWERS/STORMS APPROACHING FROM
THE WEST.

FORECAST UNCERTAINTY IS BIT HIGHER GOING INTO SATURDAY AS THE LATEST
MODEL GUIDANCE HAS SPED UP THE COLD FRONT/ARRIVAL OF DRIER AIR. HAVE
LOWERED POPS A BIT FOR TOMORROW AS MAIN TROF AXIS WILL HAVE ALREADY
PASSED TO OUR EAST. WILL LIKELY LEAVE THE FLASH FLOOD WATCH AS
IT...BUT THERE IS THE POSSIBILITY THAT IT PORTIONS OF IT WILL BE
CLEARED EARLIER THAN 00Z SUNDAY.

DRIER NWLY FLOW ALOFT WILL EVENTUALLY BE REPLACED BY UPPER
RIDGING/HIGHER MID-LEVEL HEIGHTS...BRINGING A WELCOMED PERIOD OF
MUCH DRIER WEATHER FOR THE LATTER PART OF THE WEEKEND AND WELL INTO
NEXT WEEK. THERE MAY BE A FEW MAINLY AFTERNOON STORMS ACROSS
SE OK/WRN AR TOWARD THE END OF THE WEEK...BUT COVERAGE IS EXPECTED
TO REMAIN LIMITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  73  56  76 /  60  20  10  10
FSM   66  77  60  76 /  80  50  20  20
MLC   64  73  58  75 /  60  50  10  10
BVO   60  73  53  75 /  50  10  10   0
FYV   61  72  55  72 /  80  40  10  10
BYV   63  71  55  71 /  80  50  10  20
MKO   62  73  57  73 /  70  20  10  10
MIO   62  71  54  72 /  70  20  10  10
F10   62  72  57  74 /  50  20  10  10
HHW   65  77  61  78 /  70  60  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....18
Hazardous weather outlook, May 29, 12:58 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT FRI MAY 29 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
158 PM CDT FRI MAY 29 2015

...SEVERE WEATHER AND FLOODING THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
        RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA..AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON..AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON...AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

        ONSET...ONGOING.

DISCUSSION...

INCREASED WIND SHEAR IN THE LOWEST LEVELS WILL RESULT IN A LIMITED
TORNADO AND SEVERE WIND RISK THIS AFTERNOON AND EVENING ACROSS PARTS
OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS. AREAS
ALONG AND EAST OF HIGHWAY 69 WILL RISK FOR ISOLATED TORNADOES AND
SEVERE STRAIGHT LINE WINDS TO 60 MILES AN HOUR THIS AFTERNOON. THE
SEVERE RISKS WILL INCREASE LATER THIS AFTERNOON AND INTO THE EVENING
ACROSS WEST CENTRAL...AND NORTHWEST ARKANSAS.

INCREASING AREAL COVERAGE OF RAIN OCCURRING THIS AFTERNOON
ACROSS EASTERN OKLAHOMA AND HAS RESULTED IN ADDITIONAL FLOODING
ACROSS PARTS OF NORTHEAST OKLAHOMA. THIS ACTIVITY WILL IMPACT WEST
CENTRAL AND NORTHWEST ARKANSAS BY THIS EVENING...AND CONTINUE INTO
TONIGHT. THEREFORE...THE RISK FOR LOCALLY HEAVY RAINFALL AND
FLOODING WILL CONTINUE ACROSS THOSE AREAS OVERNIGHT AS THE RAIN AXIS
MOVES EAST. AREAL FLOODING NEAR THE MAIN STEM RIVERS AND LAKES WILL
BE MAINTAINED AS WELL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER
ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A QUIETER UPPER LEVEL PATTERN WILL BEGIN TO TAKE SHAPE OVER THE
WEEKEND AND INTO NEXT WEEK...RESULTING IN MUCH DRIER CONDITIONS
COMPARED TO WHAT WAS OBSERVED DURING THE MONTH OF MAY. ONLY LOW
THUNDERSTORM CHANCES ARE IN THE FORECAST FOR PARTS OF THE AREA
THROUGH NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLEASE NOTE THAT AREAL FLOODING WILL LIKELY CONTINUE INTO NEXT
WEEK...ESPECIALLY IN AREAS WHERE AREA LAKES AND ARE NEAR OR OVER FULL
CAPACITY...AND RIVERS THAT HAVE BEEN IN A PROLONGED PERIOD OF AT
LEAST MODERATE FLOODING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 29, 2:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLASH FLOOD      WAGONER                 35.96N 95.37W
05/29/2015                   WAGONER            OK   BROADCAST MEDIA

            SIGNIFICANT FLOODING IN DOWNTOWN WAGONER.

&&

KAH
Special weather statement, May 29, 2:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT FRI MAY 29 2015

ARZ019-029-292115-
CRAWFORD AR-SEBASTIAN AR-
333 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

AT 332 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MIDLAND...MOVING NORTH NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CONCORD...HACKETT...
GREENWOOD...BARLING...LAVACA...ARKOLA.. .MIDLAND...WITCHERVILLE...
EXCELSIOR...JENNY LIND...RYE HILL...CENTRAL CITY...VAN BUREN...
ALMA...KIBLER...SHIBLEY...FURRY...DYER...RUDY AND FORT SMITH
REGIONAL AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3544 9408 3541 9407 3503 9430 3506 9445
      3516 9444 3557 9431 3548 9405 3546 9405
TIME...MOT...LOC 2032Z 200DEG 35KT 3512 9437
Local storm report, May 29, 2:37 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
337 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLASH FLOOD      INOLA                   36.15N 95.51W
05/29/2015                   ROGERS             OK   PUBLIC

            WATER OVER ROADWAYS NEAR INOLA. PHOTO VIA SOCIAL MEDIA.

&&

KAH
Special weather statement, May 29, 2:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
355 PM CDT FRI MAY 29 2015

ARZ001-010-OKZ069-292130-
ADAIR OK-BENTON AR-WASHINGTON AR-
355 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN BENTON AND WESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     NORTHEASTERN ADAIR

AT 356 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF BALLARD TO 3 MILES WEST OF
WESTVILLE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WESTVILLE...BALLARD...WATTS...
FAIRMOUNT...SILOAM SPRINGS...LAKE FRANCIS...GALLITIN...SPRINGTOWN...
CINCINNATI AND WEDINGTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3634 9437 3609 9436 3594 9464 3610 9466
      3616 9458 3616 9457 3618 9457
TIME...MOT...LOC 2056Z 231DEG 32KT 3612 9461 3600 9460
Local storm report, May 29, 2:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
359 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 SSW WEBBERS FALLS     35.48N 95.14W
05/29/2015                   MUSKOGEE           OK   LAW ENFORCEMENT

            TREE DAMAGE REPORTED BY WEBBERS FALLS POLICE AND RELAYED
            BY PRINT MEDIA. POSSIBLE TORNADO.

&&

KAH
Local storm report, May 29, 3:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
401 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
05/29/2015                   TULSA              OK   BROADCAST MEDIA

            WATER OVER ROADWAYS NEAR 41ST AND RIVERSIDE. PHOTO VIA
            SOCIAL MEDIA.

&&

KAH

The radar

The Western Arkansas radar (KSRX), 16 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 29, 3:15 PM CST
Where
Crawford County, Van Buren
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.430, -94.350

Trees were blown down by strong thunderstorm wind.

Flash Flood, Sebastian

When
May 29, 3:15 PM CST to 5:00 PM CST
Where
Sebastian County, 1.71 mi E of Ft Smith to 1.95 mi NNW of Massard
Cause
Heavy Rain
Reported by
Public
Coordinates
35.378, -94.390

Several roads on the east side of Fort Smith were flooded.

Thunderstorm Wind, Benton

When
May 29, 3:19 PM CST
Where
Benton County, 0.6 mi ENE of Bentonville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.372, -94.210

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Crawford

When
May 29, 3:30 PM CST
Where
Crawford County, 0.13 mi WNW of Mulberry
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.501, -94.052

A tree was blown down onto a mobile home.

Flash Flood, Benton

When
May 29, 3:58 PM CST to 9:30 PM CST
Where
Benton County, 2.02 mi SW of Pea Ridge to 1.86 mi SW of Pea Ridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.428, -94.143

Portions of Dove Road were flooded south of Highway 72.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579156, 579157, 579158, 579159, 579160.